Summary:

Paragraphs 16 through 18 read:  "A toxicology report showed that the level of Clozapine in Mr Date’s blood was in excess of what would normally be seen during therapeutic use, while the level of Venlafaxine [Effexor] was “towards the upper range” of what would normally be seen."

"Consultant pathologist at West Cumberland Hospital, Dr Mitali Gangopadhyay, concluded that the two drugs used together would have had an additive effect on the central nervous system and that the cause of death was a drugs overdose."

"Mr Taylor said: 'Everybody’s bodies process drugs differently and some people’s are more effective at getting rid of drugs in the system than others. Sometimes drugs can store in the system for longer than would perhaps be the case for someone else'.”

http://www.nwemail.co.uk/news/viewarticle.aspx?id=832381


MEDICINES KILL SCHIZOPHRENIC
Published on 07/05/2008

THE cumulative effect of two drugs prescribed for schizophrenia killed a 34-year-old Millom man, a coroner has found.

Graham Date, of Trinity Road, died at his parents’ house in Festival Road on September 24 last year.

West Cumbria coroner John Taylor will now pass on concerns raised by Mr Date’s family to his doctor about the cumulative effect of taking Clozapine – an anti-psychotic – and Venlafaxine – an anti-depressant – asking him to let drug authorities know.

Mr Date’s father, Samuel, said at the end of the inquest in Millom: “These two drugs caused the problem and I am bothered that the same thing could happen again.”

At the inquest, Mr Taylor found no evidence that Mr Date, who was on medication to control paranoid schizophrenia, took his own life.

He recorded a verdict of accidental death caused by an overdose of the two drugs.

Samuel Date said in a statement that his son had been in psychiatric care three times in early adulthood following several attempts to take his own life, and was diagnosed with schizophrenia.

Mr Date also told the inquest that his son had back pain which started when he worked as a chef.

He had moved in with his parents in Millom in 2001, before getting his own house about three years ago, and was very close to his family and friends.

Mr Date junior was also excited because he was about to start teaching crafts to people with learning difficulties in Barrow.

He had been staying with his parents for a few days in September while his sister was visiting, and later complained of being constipated and feeling unwell.

On September 24 he was unwell and Mr Date senior told him to go for a lie down. When his mum, Bessie, went to change the bed she thought Mr Date junior looked very unwell and a doctor was called.

Mr Date senior said: “After a couple of minutes, he rolled on to his back and I knew he was dead.

“I carried out mouth-to-mouth resuscitation but it was to no avail. The doctor said he had died of a massive heart attack.”

In a statement, GP Dr Richard Walker said Mr Date junior was in regular contact with the mental health team and the surgery. He was “markedly overweight” but his mental health was stable.

A toxicology report showed that the level of Clozapine in Mr Date’s blood was in excess of what would normally be seen during therapeutic use, while the level of Venlafaxine was “towards the upper range” of what would normally be seen.

Consultant pathologist at West Cumberland Hospital, Dr Mitali Gangopadhyay, concluded that the two drugs used together would have had an additive effect on the central nervous system and that the cause of death was a drugs overdose.

Mr Taylor said: “Everybody’s bodies process drugs differently and some people’s are more effective at getting rid of drugs in the system than others. Sometimes drugs can store in the system for longer than would perhaps be the case for someone else.”

He found that Mr Date’s mental health was relatively well controlled, he was strict about his drug regime and had not shown any thought of harming himself.

He said: “It is quite clear from the pathologist’s report that she didn’t find anything else wrong with him physically, and that in the absence of any other explanation and after taking into account the cumulative effect of the drugs and these drugs taken together, she gives the cause of death as being due to an overdose.

“On that evidence, I’m going to record a verdict of accidental death in that there is doubt that he did take the drugs. Whether or not he took too many, we don’t know, and we can’t be sure whether the drugs in his system had accumulated and were enough to take his life.”